ISSN : 2146-3123
E-ISSN : 2146-3131

Olanzapine-induced Priapism in a Child with Asperger’s Syndrome
Hasan Bozkurt 1, Serkan Şahin 1
1Department of Child and Adolescent Psychiatry, Gaziosmanpaşa University Hospital, Tokat, Turkey
DOI : 10.4274/balkanmedj.2015.1300
Pages : 85-87

Abstract

Background: Priapism is a potentially painful and prolonged erection that occurs in the absence of any stimulation. Olanzapine has been reported to induce priapism in several adult cases with schizophrenia and/or mood disorders but very rarely reported in children.
Case Report: 9-year-old male with Asperger’s Syndrome (AS) referred to our clinic with the complaints of inattention, hyperactivity and impulsivity. He was diagnosed with attention deficit hyperactivity disorder (ADHD) and given methylphenidate treatment which ameliorated his ADHD symptoms. He started to have severe loss of appetite after methylphenidate treatment so olanzapine 2.5 mg/day was added to cope with severe inappetence. However he experienced priapism after olanzapine and priapism resolved after ceasing the drug. His mother restarted olanzapine because he benefited from olanzapine. But the same episodes occurred soon after olanzapine again and his mother had to stop the medication.
Conclusion: Because atypical antipsychotics are now widely used in children, unusual side effects such as priapism should be taken into consideration for the differential diagnosis.

----------------------------------------------------------------------------------------------------------------------------------------------------------

Keywords : Priapism, olanzapine, Asperger’s syndrome, children
Viewed : 977
Downloaded : 545